Harvard Heart Letter

Ask the doctor: Can I stop taking my blood pressure medicine?

Ask the doctor

Can I stop taking my blood pressure medicine?

Q. After taking 50 milligrams a day of the beta blocker atenolol for several years, my doctor suggested cutting the dose to 25 milligrams, which didn't negatively affect my blood pressure. A couple of months ago, my blood pressure reading was so good that my cardiologist suggested that I see what happened if I stopped taking the medication altogether. For two weeks, I took only 12.5 milligrams a day; my blood pressure stayed at its usual 115/70. On the first day I didn't take atenolol I felt "buzzed," like I had drunk eight cups of high-caffeine coffee. Over the next week my pressure began to creep upward. On the eighth day, my blood pressure was 133/82 and my heart rate was 96. That was enough for me "" I started taking the atenolol again. Did I bail out too quickly?

A. Beta blockers dull the body's response to messages from the sympathetic nervous system. This is the part of the nervous system that makes your heart race when someone startles you. Beta blockers slow down the heart and reduce how forcefully the heart squeezes. They work outside the heart, too. The "buzz" you noticed when you stopped taking atenolol may have been your body's normal response to situations that, while on atenolol, would not have made you anxious. This is why some performers use beta blockers to prevent "stage fright."

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »